Alert archive / New Jersey / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 12, 2004, 3:26 PM EDT for Bergen County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2004, 3:26 PM EDT (19:26 UTC)
- Expired
- May 12, 2004, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Bergen County, NJ
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS51 KOKX 121926
SVROKX
NJC003-122015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
326 PM EDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
* UNTIL 415 PM EDT
* AT 319 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 7 MILES
WEST OF RAMSEY...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAMSEY AROUND 335 PM
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4107 7411 4105 7399 4099 7392 4089 7392
4081 7399 4083 7402 4076 7412 4091 7410
4098 7415 4099 7424 4105 7424 4111 7419What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:25 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 12, 11:25 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1125 AM EDT WED MAY 12 2004 .DISCUSSION... .UPDATE...ONLY MINOR CHANGES TO CURRENT WEATHER FIELDS BASED ON CURRENT WEATHER AND TRENDS. WE UPPED TEMPS OVER LONG ISLAND AND HAVE ADDED STRATUS/FOG FOR WATERS TONIGHT. RIDGE REMAINS OVER REGION WITH DIFFUSE FRONTAL BOUNDARY OVER THE AREA. WATER VAPOR IMAGERY AND LATEST RUC MODEL RUN INDICATES A VERY WEAK SHORTWAVE OVER CENTRAL PA. CLOUDS ALSO IN THIS AREA CURRENTLY. MODELS INDICATE A FAIR AMOUNT OF SURFACE HEATING INSTABILITY WITH 2000+ J/KG OF SURFACE BASED CAPE AND -5 C ON THE LI. EXPECT MORE ACTIVITY THAN YESTERDAY WITH FOCUS OF CONVECTION BEING TO THE NORTHWEST OF NYC AND THEN A DRIFT TO THE EAST SOUTHEAST. HIGH PW AND SLOW MOVING CONVECTION INDICATES GOOD POTENTIAL FOR URBAN FLOODING. KEEPING POPS AS AND DO NOT ANTICIPATE THE FORMATION OF AN MCS AS WE HAD MONDAY NIGHT. && .AVIATION...EXPECT MVFR HAZE...THOUGH SURFACE OBS WILL LIKELY REACH P6SM WITH MIXING. HAZE ALOFT WILL CONTINUE. MODERATE AMOUNTS INSTABILITY ARE PRESENT IN THE ATMOSPHERE FOR WIDELY SCATTERED AFTERNOON/EARLY EVENING THUNDERSTORMS. EXPECT THESE TO ME FOCUSED TO THE NORTH AND WEST OF NYC. RIGHT NOW NOT EXPECTING A SIGNIFICANT IMPACT ON THE TERMINAL. ONLY HAVE TEMPO GROUP FOR SWF WITH VCNTY FOR LGA-EWR-TEB-HPN. EXPECT SEA BREEZE CONVERGENCE KEEPS ACTIVITY OUT OF JFK WITH A CLOSE CALL FOR EWR AND LGA...BUT MAINLY NORTHWEST OF THE TERMINAL. && ************* PREVIOUS 415 AM DISCUSSION ************************** SHORT TERM... THU AND THU NIGHT...AN EASTERLY FLOW BEGINS TO DEVELOP ON THU. MEANWHILE...THE UPPER LEVEL RIDGE REMAINS IN PLACE ALTHOUGH IT STARTS TO MOVE SLOWLY TO THE E TOWARD EVENING. FOR THU...I/LL KEEP THE POPS SIMILAR TO TODAY/S. HOWEVER...A TROF APPROACHES FROM THE SW THU NIGHT AS THE UPPER RIDGE MOVES A LITTLE TO THE E. I/LL INCR THE POPS FOR THU NIGHT...IN LINE WITH THE ETA AND GFS. FRI...I/LL FORECAST CHANCE POPS AS THE SW FLOW ALOFT CONTINUES. LONG TERM...NO SIG CHANGES...OTHER THAN TO ADD POPS FOR FRI NIGHT. && .MARINE...RELATIVELY QUIET THROUGH FRIDAY NIGHT. MAIN CHANGE TO PREVIOUS FORECAST FROM THU-FRI AS HIGH PRESSURE BUILDING SE INTO NEW ENGLAND TURNS WINDS EASTERLY THU AFTERNOON AND NIGHT...THEN SE-S ON FRI AS THE HIGH MOVES WELL E OF THE NEW ENGLAND COAST. SCA FOR ROUGH OCEAN SEAS POSSIBLE BEGINNING SAT MORNING WITH INCREASING SW FLOW AHEAD OF APPROACHING COLD FRONT. && .HYDROLOGY...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT NO WIDESPREAD PROBLEMS EXPECTED FOR THE NEXT COUPLE OF DAYS. && ***************** END OF PREVIOUS FORECAST ************************ .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && TONGUE
Hazardous weather outlook, May 12, 1:30 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 130 PM EDT WED MAY 12 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-130950- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 130 PM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SLOW MOVING. THE MAIN THREAT FROM THESE STORMS BESIDES THE LIGHTNING IS LOCAL FLOODING. STORMS ARE EXPECTED TO BE CONFINED TO NEW YORK CITY AND LOCATIONS NORTH AND WEST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 12, 12:46 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1246 PM EDT WED MAY 12 2004 NYZ067-121815- ORANGE- 1246 PM EDT WED MAY 12 2004 AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF PORT JERVIS...MOVING EAST AT 15 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... UNIONVILLE AROUND 115 PM... PINE ISLAND AROUND 120 PM... FLORIDA...GOSHEN AROUND 130 PM... THIS THUNDERSTORM COMPLEX WILL MOVE INTO THE WESTERN PORTION OF THE COUNTY BY 1 PM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. SILVA
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:17 PM EDT | Severe Thunderstorm Warning | OKX | Passaic | 28 min |
| May 12, 3:25 PM EDT | Flash Flood Warning | OKX | Passaic | 50 min |
| May 12, 3:51 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex | 24 min |
| May 12, 3:58 PM EDT | Flash Flood Warning | OKX | Bergen, Essex | 62 min |
| May 12, 4:01 PM EDT | Severe Thunderstorm Warning | OKX | Hudson | 44 min |
| May 12, 4:25 PM EDT | Severe Thunderstorm Warning | OKX | Union | 35 min |
| May 12, 4:32 PM EDT | Flash Flood Warning | OKX | Union | 43 min |
| May 12, 5:02 PM EDT | Flash Flood Warning | OKX | Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.